California, 2002

Heavy Snow in California, December 16, 2002

December 16, 2002 · NWS VEF · 1 event in 1 county or zone

Thirteen inches of snow was recorded in the town of Aspendell, CA.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Thirteen inches of snow was recorded in the town of Aspendell, CA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 15, 9:15 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 15, 9:15 PM PST, 3 hours 15 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PST SUN DEC 15 2002

.SYNOPSIS...A VERY STRONG JET STREAM IS CURRENTLY BEGINNING TO PUSH
INTO THE CALIFORNIA COAST. THIS FLOW/PATTERN WILL PERSIST THROUGH
TUESDAY AND WILL PROVIDE SIGNIFICANT SNOW TO THE SIERRAS AND SPRING
MOUNTAINS AND RAIN TO THE VALLEYS.

.DISCUSSION...CURRENT FORECAST PACKAGE IS IN PRETTY GOOD SHAPE.
CLOUDS ACROSS MUCH OF THE CWA ARE CURRENTLY THINNING OUT...HOWEVER
THE NEXT SHORT WAVE IS MOVING IN QUICKLY AND MOSTLY CLOUDY SKIES
WILL RETURN PRIOR TO DAYBREAK. INITIALLY...DURING THE MORNING THE
SIERRAS WILL INTERCEPT MUCH OF THE MOISTURE. SIGNIFICANT MOISTURE
WILL CONTINUE TO PUSH INTO THE CWA THROUGHOUT THE DAY. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT AND ARE INDICATING THAT SUFFICIENT
DYNAMICS WILL BE IN PLACE BY LATE AFTERNOON AND WILL BE ENOUGH TO
PROVIDE THE NEVADA AND MOJAVE DESERTS WITH SOME PRECIPITATION. IT
LOOKS BEST SUPPORT WILL BE DURING THE EVENING HOURS WITH BOTH THE
ETA AND GFS INDICATING A WEAK CONVERGENCE/DIVERGENCE COUPLET AND
DECENT OMEGA ACROSS SOUTHERN NEVADA AND MOJAVE COUNTY. A BRIEF PUSH
OF DRIER AIR WILL MAKE IT INTO THE REGION MONDAY NIGHT...BUT WILL
SIGNIFICANT LOW/MID LEVEL MOISTURE WILL RETURN ONCE AGAIN ON TUESDAY
KEEPING THE CHANCE OF SHOWERS IN THE VALLEYS AND WIDESPREAD SHOWERS
IN THE MOUNTAINS THROUGHOUT THE DAY ON TUESDAY.

CZYZYK

.LAS...WINTER STORM WATCH MONDAY AFTERNOON AND NIGHT ABOVE 6000 FEET
EASTERN SLOPES OF THE SOUTHERN SIERRA OF INYO COUNTY. WINTER STORM
WATCH MONDAY NIGHT AND TUESDAY MORNING ABOVE 5000 FEET FOR THE
SPRING MOUNTAINS OF CLARK COUNTY. PLEASE REFER TO THE LATEST
STATEMENT FOR DETAILS.
Hazardous weather outlook, Dec 15, 5:30 AM PST, 19 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-160300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 AM PST SUN DEC 15 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ANOTHER STRONG STORM IS EXPECTED TO MOVE INTO THE SOUTHERN SIERRA
MONDAY AFTERNOON AND CROSS OVER THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN BY LATE MONDAY AND MONDAY NIGHT. THIS WILL RESULT IN LOCALLY
WINDY CONDITIONS AND WIDESPREAD RAIN AND SNOW. THE COMBINATION OF
SNOW AND WINDS MAY CAUSE WINTER STORM CONDITIONS ACROSS THE HIGHER
MOUNTAIN AREAS AND PASSES...ESPECIALLY OVER THE SOUTHERN SIERRA
WHERE A WINTER STORM WATCH HAS BEEN ISSUED. UNSETTLED WEATHER WILL
REMAIN OVER THE AREA ON WEDNESDAY...BEFORE A WEAK RIDGE BRINGS DRY
WEATHER TO THE AREA ON THURSDAY. HOWEVER THIS WILL NOT LAST LONG AS
ANOTHER STORM IS EXPECTED TO MOVE INTO THE AREA FRIDAY WITH A CHANCE
OF RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS WHICH WILL CONTINUE
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, W Inyo

When
December 16, 12:30 AM PST to 7:30 PM PST
Where
W Inyo forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324614.